Opioid Prevention & Education

Increasing concern around the misuse of opioid pain medication, heroin, and fentanyl has become a national conversation. At Puget Sound, our efforts focus on prevention and education including staff training on Naloxone/Narcan, how to identify signs of opioid overdose, and educating the community on resources for treatment and support.

Preventing Overdose

During an overdose, opiates overwhelm certain receptors in the brain, interrupting a key part of the body’s impulse to breathe. Breathing slows dangerously or stops. Reversing this process quickly is crucial because without oxygen, brain damage or death can occur. Quickly recognizing the signs of an opioid overdose and taking action could make all the difference (Recognizing an opioid overdose).

Signs may include:

  • Will not wake or response to voice or touch
  • Fingernails and lips turning blue or purple
  • Breathing is very slow, irregular or has stopped
  • Slow heartbeat and/or low blood pressure
  • Center part of the eye is very small – sometimes called “pinpoint pupils”

What is Narcan/Naloxone?

Narcan/Naloxone counteracts the life-threatening effects of opioid overdose. It was developed for first responders, as well as family, friends, and caregivers. In Washington State, residents can purchase Narcan without a prescription, directly from a pharmacist. Local pharmacies can be found by entering in your zip code

Narcan is administered either through the nose (nasally) or by injection into a muscle, under the skin, or into a vein. See how to administer Narcan.

It is important to remember that the use of Naloxone does not take the place of emergency medical care. Get emergency medical attention immediately after giving the first dose, even if the person wakes up.

Opioid Addiction Resources